To the Editor.—
Psyllium powder, a commonly used bulk-forming laxative available without prescription, is infrequently associated with adverse effects. I saw a patient who showed symptoms that were strongly suggestive of acute bronchospasm from occupational inhalation exposure to the drug.
Report of a Case.—
A 21-year-old nurse had been in excellent health except for seasonal rhinitis that occurred for several weeks each spring and that was never associated with wheezing, shortness of breath, or chest discomfort.In July 1978, shortness of breath, wheezing, and a sensation of tightness developed in her chest within two minutes after mixing psyllium powder for a patient. She had never experienced these symptoms previously, although she had prepared the medication on many occasions. She had never used the medication personally. After several hours of symptoms, she reported to an emergency department, where she was treated with subcutaneous epinephrine and orally administered aminophylline. After three hours